Background: Heparin-induced thrombocytopenia (HIT) is a severe complication caused by heparin. It is characterized by occult onset and missed diagnosis. Misdiagnosis easily occurs.
Methods: This paper reported an 85-year-old woman with an intertrochanteric fracture of the femur which was treated with low molecular weight heparin (LMWH) and fondaparinux sodium to prevent venous thrombosis. Then, the patient developed HIT. This is the first case report of HIT induced by LMWH and fondaparinux in a patient with a hip fracture. This case highlights the severity of HIT in elderly patients with hip fractures using LMWH and fondaparinux and the need for platelet monitoring in these patients.
Results: LMWH was ceased in this HIT-confirmed patient, and non-heparin treatment was begun instead. Apixaban was given twice daily for therapeutic anticoagulation therapy. In the end, the platelet levels gradually returned to normal.
Conclusions: We should pay more attention to HIT and platelets during the perioperative period of orthopedic surgery, especially in elderly patients. Once the disease is confirmed, it is necessary to stop heparin-related drugs immediately and administer oral anticoagulants instead.